Recommendations on lung injury associated with the use of e-cigarette or vaping products


  • Heather Mason
  • Univadis Medical News
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Since January 2010, cases of e-cigarette or vaping product use associated lung injury (EVALI) requiring hospitalisation have reached 2,758 in the USA (82% using tetrahydrocannabinol [THC)]-containing products), causing 64 deaths. Clinical and experimental data show that THC-containing e-cigarettes, or vaping products, particularly from informal sources are linked to most EVALI cases, according to the US Centers for Disease Control and Prevention (CDC). 

Vitamin E acetate is used as an additive in some THC-containing e-cigarettes, or vaping products. The CDC reports that a study analysing 51 EVALI patients found vitamin E acetate in bronchial lavage specimens from 48 patients but not in healthy controls.

The CDC recommends not using THC-containing e-cigarette or vaping products, particularly from informal sources. Vitamin E acetate should not be added to any e-cigarette or vaping product. Adults using nicotine-containing e-cigarette should not go back to cigarettes or partake in extended periods of dual-use of both products. E-cigarette, or vaping, products should never be used by youths or adults who do not currently use tobacco products, the CDC says.

The number of cases for EVALI peaked in September 2019 and has since declined, which seems linked with the increased public awareness of the risk associated with e-cigarette use,